Kansas, 2005

Hail and Damaging Winds in Kansas, August 18, 2005

August 18, 2005 · NWS TOP · 10 events in 3 counties and zones

6 thunderstorm wind, 3 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 2:22 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT THU AUG 18 2005

.DISCUSSION...

TONIGHT AND FRIDAY...WATER VAPOR AND PROFILERS SHOWING A WEAK
SHORTWAVE LIFTING EAST NORTHEAST ACROSS SOUTHEAST CO/SOUTHWEST KS
WHICH WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING. VISIBLE
SHOWING CU FIELD BENEATH STRONG CAP CONTINUES ACROSS THE FAR
NORTHERN CWA WHERE 850 CONVERGENCE PERSISTS. WITH 850 WAA INCREASING
THIS EVENING WITH THE APPROACH OF THE SHORTWAVE AND MOISTURE
CONVERGENCE ACTUALLY FCST TO INCREASE NORTHEAST TO SOUTHWEST...WILL
KEEP A SLIGHT CHANCE FOR THUNDERSTORMS DURING THE EVENING. ANY
CONVECTION THAT FORMS WOULD LIKELY BE ELEVATED OVER THE SOUTH BUT
ANY SFC BASED CONVECTION NEAR CONVERGENCE ZONE OVER THE NORTH THAT
COULD MANAGE TO BREAK THE CAP WOULD LIKELY BECOME SEVERE WITH CAPES
COMMONLY 3000-3500. WITH UNCERTAINLY ON THE ABILITY OF THE
CONVECTION TO FORM WILL ONLY GO WITH A SLIGHT CHANCE POPS THROUGH
THE EVENING...THEN DRY ON THROUGH SUNRISE. WITH DEWPOINTS STAYING UP
TONIGHT...ESPECIALLY SOUTHEAST HALF...WILL KEEP LOWS TONIGHT THERE
IN THE MID 70S WITH LOW 70S FURTHER BACK IN NORTHCENTRAL. COLD FRONT
STILL FCST TO ENTER THE NORTHERN CWA LATE FRIDAY AFTERNOON....CLOSER
TO THE ETA FCST. ALTHOUGH THE MORNING ACROSS THE CWA SHOULD BE
DRY...A FEW ISOLD THUNDERSTORMS COULD DEVELOP OUT AHEAD OF THE FRONT
IN THE EASTCENTRAL...ALTHOUGH A MUCH BETTER CHANCE FOR THUNDERSTORMS
TO FORM BY LATE AFTERNOON APPEARS ALONG THE FRONT OVER THE NORTHERN
PORTIONS OF THE CWA. WITH HIGH CAPES AND BETTER SHEAR PARAMETERS IN
PLACE...COULD SEE ADDITIONAL SEVERE THREAT BY LATE IN THE DAY NORTH
WITH A HAIL AND WIND THREAT. ALTHOUGH THERE SHOULD BE MORE CLOUDS
AROUND THE CWA...ESPECIALLY IN THE AFTERNOON...MODELS INDICATING THE
850 THERMAL AXIS WILL BE IN PLACE AHEAD OF THE FRONT FROM THE
SOUTHWEST TO NORTHEAST DURING MUCH OF THE AFTERNOON. THIS WILL ALLOW
FOR HIGHS TO REACH THE 95 TO 100 DEGREE RANGE BEFORE CONVECTION
DEVELOPS.

FRIDAY NIGHT AND SATURDAY...EVEN THOUGH THE NAM IS A BIT FASTER THAN
THE GFS IN MOVING THE FRONT SOUTH INTO THE CWA LATE FRIDAY
AFTERNOON...BOTH THE NAM AND GFS MOVE THE FRONT THROUGH THE ENTIRE
CWA LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT
FRIDAY EVENING ACROSS THE NORTHERN AND CENTRAL COUNTIES AND MOVE
SOUTH THROUGH THE NIGHT. GIVEN AN ENVIRONMENT...WITH IN THE WARM
SECTOR...FRIDAY EVENING WITH MODERATE VERTICAL WIND SHEAR AND CAPES
OF 2000-4000 J/KG...SOME OF THE THUNDERSTORMS THAT DEVELOP ALONG AND
AHEAD OF THE FRONT MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARD. THE INTENSITY OF THE THUNDERSTORMS
SHOULD DECREASE AFTER SUNSET AS WE LOOSE THE DAYTIME HEATING. EVEN
THOUGH THE FRONT WILL MOVE SOUTH THROUGH THE CWA LATE FRIDAY NIGHT
AND EARLY SATURDAY MORNING...THE SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE THROUGH MOST OF NIGHT AND EARLY MORNING HOURS OF SATURDAY
NORTH OF THE FRONTAL BOUNDARY DUE TO ISENTROPIC LIFT/WAA. THERE IS
ALSO THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE EASTERN CWA FRIDAY
NIGHT. EVENTUALLY THE DEEPER COOLER AND DRIER AIR MASS WILL ADVECT
SOUTH ACROSS THE CWA DURING THE DAY ON SATURDAY AND BRING AN END TO
THE RAIN CHANCES FROM NORTH TO SOUTH DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS OF SATURDAY. LOWS FRIDAY NIGHT WILL BE IN THE
LOWER 70S. HIGHS ON SATURDAY WILL BE IN THE MID 80S...THOUGH IF THE
CLOUDS AND RAIN CONTINUE THROUGH SATURDAY AFTERNOON HIGH
TEMPERATURES WILL BE COOLER.

SUNDAY THROUGH THURSDAY...A SURFACE RIDGE OF HIGH PRESSURE WILL
EXTEND FROM THE UPPER MS RIVER VALLEY SOUTHWEST INTO NORTH TX. AN
UPPER LEVEL RIDGE OVER THE WESTERN CONUS WILL SLOWLY EXPAND EAST
ACROSS THE PLAINS STATES NEXT WEEK. EXPECT DRY CONDITIONS WITH HIGH
TEMPERATURES IN THE LOWER TO MID 80S SUNDAY...WARMING INTO THE LOWER
90S BY THURSDAY AS THE 5H RIDGE ALOFT EXPANDS EAST. THE DEEPER GULF
MOISTURE WILL BEGIN TO RETURN NORTH TOWARDS KS BY MID WEEK..HOWEVER
WITH THE 5H RIDGE OVER THE PLAINS THE ONLY THUNDERSTORM DEVELOPMENT
WILL BE DUE TO UPSLOPE FLOW ACROSS THE HIGHER TERRAIN OF THE WESTERN
HIGH PLAINS. THE UPPER LEVEL WINDS ARE FORECASTED TO BE WEAK...THUS
THE UPSLOPE STORMS SHOULD ONLY MAKE IT AS FAR EAST AS WESTERN KS
DURING THE NIGHTTIME HOURS NEXT WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 18, 3:14 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT THU AUG 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
414 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS THE
ENTIRE AREA. IF STORMS DEVELOP THIS EVENING...SOME STORMS MAY BECOME
SEVERE ACROSS NORTHEAST KANSAS...GENERALLY ALONG AND NORTH OF
INTERSTATE 70. THE PRIMARY HAZARD WITH ANY SEVERE THUNDERSTORM WOULD
BE FROM DAMAGING OUTFLOW WINDS AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM TEMPERATURES...GENERALLY IN THE MID TO UPPER 90S...ARE
EXPECTED FRIDAY AFTERNOON. AFTERNOON HEAT INDICES WILL APPROACH THE
103 TO 105 DEGREE RANGE IN SOME LOCATIONS.

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
SATURDAY MORNING ACROSS THE ENTIRE AREA. SOME THUNDERSTORMS MAY
BE SEVERE FRIDAY AFTERNOON AND EVENING. THE PRIMARY HAZARD WILL BE
DAMAGING OUTFLOW WINDS AND LARGE HAIL. THE THUNDERSTORMS MAY
ALSO PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING
FRIDAY EVENING THROUGH SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 18, 4:35 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
535 PM CDT THU AUG 18 2005

KSZ010>012-021>024-026-035>040-190500-
BROWN-CLAY-DICKINSON-DOUGLAS-GEARY-JACKSON-JEFFERSON-MARSHALL-MORRIS-
NEMAHA-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...HIAWATHA...
JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE AND TOPEKA
535 PM CDT THU AUG 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 731 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

NEMAHA                MARSHALL              BROWN
JACKSON               CLAY                  RILEY
POTTAWATOMIE          JEFFERSON             GEARY
SHAWNEE               WABAUNSEE             DICKINSON
DOUGLAS               MORRIS

SOME CITIES IN THE WATCH ARE...

ABILENE               LAWRENCE              JUNCTION CITY
TOPEKA                MANHATTAN             CLAY CENTER
MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Brown

When
August 18, 5:45 PM CST
Where
Brown County, Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.817, -95.417

Hail, Brown

When
August 18, 6:26 PM CST
Where
Brown County, Robinson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -95.417

Thunderstorm Wind, Brown

When
August 18, 6:26 PM CST
Where
Brown County, Robinson
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -95.417

Powerlines downed.

Hail, Brown

When
August 18, 7:59 PM CST
Where
Brown County, Powhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.767, -95.633

Thunderstorm Wind, Brown

When
August 18, 8:21 PM CST
Where
Brown County, Willis
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.717, -95.500

Thunderstorm Wind, Brown

When
August 18, 8:27 PM CST
Where
Brown County, Everest
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.683, -95.433

Large Limb down...possibly damaged spotters car. Cast Iron bench blown over in yard.

Thunderstorm Wind, Brown

When
August 18, 8:30 PM CST
Where
Brown County, Everest
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.683, -95.433

Broken Windows with downed trees and power lines.

Lightning, Pottawatomie

When
August 18, 9:15 PM CST
Where
Pottawatomie County, 3 mi N of Emmett
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Garage struck by lightning and burnt to the ground. Tools and farm parts were also lost in the fire.

Hail, Nemaha

When
August 18, 9:56 PM CST
Where
Nemaha County, 2 mi W of Seneca
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -96.100

Thunderstorm Wind, Nemaha

When
August 18, 11:54 PM CST
Where
Nemaha County, Sabetha
Measured
67 kt (77 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
39.900, -95.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468919, 5468920, 5468921, 5468922, 5468923, 5468924, 5468925, 5468927, 5468926, 5468994.